Alert archive / Texas / Wind Advisories in 2019
Wind Advisory 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Oct 12, 2019, 1:12 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2019, 1:12 AM CDT (06:12 UTC)
- Expired
- Oct 12, 2019, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
433 WWUS74 KHGX 120612 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 112 AM CDT Sat Oct 12 2019 ...Wind Advisory is in effect... .Gusty north winds will continue along the immediate coast for the next few hours. TXZ436>438-120900- /O.EXP.KHGX.WI.Y.0012.000000T0000Z-191012T0600Z/ /O.NEW.KHGX.WI.Y.0013.191012T0612Z-191012T0900Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- Including the cities of Galveston and Surfside Beach 112 AM CDT Sat Oct 12 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 4 AM CDT early this morning. * EVENT...North winds near 25 mph with gusts to around 40 mph. * IMPACT...Lightweight objects or objects with a large surface area may be pushed or tossed by the strong wind gusts. Hazardous driving conditions will be possible on elevated roadways or high profile vehicles traveling on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$ TXZ214-238-313-335>338-120715- /O.EXP.KHGX.WI.Y.0012.000000T0000Z-191012T0600Z/ Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris- Coastal Jackson-Coastal Matagorda-Inland Galveston- Including the cities of Anahuac, Baytown, Clute, Dickinson, Freeport, Friendswood, La Marque, Lake Jackson, League City, Mont Belvieu, Old River-Winfree, Palacios, Pasadena, Stowell, Texas City, and Winnie 112 AM CDT Sat Oct 12 2019 ...WIND ADVISORY HAS EXPIRED... Wind speeds have dropped below wind advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:41 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 11, 11:41 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CDT Fri Oct 11 2019
.AVIATION [06Z TAF Issuance]...
Overall there is not much change in the TAFs as nighttime
microphysics RGB imagery shows low/mid level clouds spreading over
SE Texas from the W at around 5000-8000FT. These ceilings should
persist the rest of the night and morning. Clouds should begin to
scatter in the afternoon with just high clouds over the area.
Northerly winds should continue to decrease tomorrow but will be
gusty along the coast until then.
Overpeck
&&
.PREV DISCUSSION /Issued 932 PM CDT Fri Oct 11 2019/...
.NEAR TERM [Through Tonight]...
Cold front is now well out in the Gulf with northerly winds behind
it and some post frontal cloud cover. 850mb front has stalled over
the area so look for at least some cloud cover stuck in the 3000
to 5000 ft levels. Cloud cover and winds will hold on through the
night so temperatures may not drop quite as much as if there were
clear skies and calm winds. Low temperatures in the low 50s to 40s
looks on track with 60s to low 70s for high temperatures tomorrow.
&&
.AVIATION [00Z TAF Issuance]...
At 00Z there were pockets of MVFR ceilings to start out across
the area but those ceilings have since lifted to VFR as expected.
Look for ceilings to remain above 3000ft tonight into tomorrow
with mid/high clouds. Clouds should be clearing tomorrow afternoon
with drier air working into the region. Winds will also be
gradually decreasing through the periods especially tomorrow
afternoon.
Overpeck
.DISCUSSION...
This morning's cold front has pushed through the area and well
offshore this afternoon. However, we haven't seen the last of the
fronts over the next week or so. Some times to look out for:
- For the rest of this afternoon into this evening, some lingering
showers may persist up north on this front's surface just aloft.
- The return of this front - now as a warm front/coastal
trough/coastal low (precise nature TBD) will bring back a chance
for showers and storms, likely Monday.
- Another cold front, albeit weaker, looks to move through Tuesday
night into Wednesday, dragging the unsettled weather pattern
into the midweek, and perhaps the late week, depending on how
far south it pushes.
.NEAR TERM [Through Tonight]...
Cold front is now well out in the Gulf with northerly winds behind
it and some post frontal cloud cover. 850mb front has stalled over
the area so look for at least some cloud cover stuck in the 3000
to 5000 ft levels. Cloud cover and winds will hold on through the
night so temperatures may not drop quite as much as if there were
clear skies and calm winds. Low temperatures in the low 50s to 40s
looks on track with 60s to low 70s for high temperatures tomorrow.
.SHORT TERM [Through Saturday]...
Band of sowers and very isolated thunderstorms near Madisonville to
Crockett and likely shifting a little further south this afternoon.
Will probably see a little more redevelopment to the west spreading
into the northern areas and weakening as it arrives in the northern
CWA late afternoon/early evening.
Now for the temperatures...tumbled over the College Station area
today and at 3 pm was 48 degrees...Houston 64 and Galveston 65. Wind
chill readings in the lower 40s north 50s Houston area and mid 60s
coast as of 3 pm. The remainder of today will see temperatures
falling and by 10 pm will be in the mid 40s north to near 60 coast.
Saturday will be another cool day but with more sunshine and an all
around pleasant fall day. Highs 64-71 with north to northeasterly
winds of 5-15 mph. Ridging builds into the area and then starts to
slide east setting the stage for the return of moisture late in the
weekend.
.LONG TERM [Saturday Night Through Friday]...
Saturday evening looks to open up with relatively zonal flow
aloft, as an upper trough flattens out a ridge centered over the
southwestern Gulf. Guidance does have weak vort max crossing
across our northern reaches on Sunday, so some slight chance/low
end chance PoPs do drift across that spot Sunday afternoon.
Otherwise, with not a ton of sun, I make the warming trend through
the weekend considerably slower than the consensus of model
guidance. A coastal trough looks to set up along the remnants of
the cold front and drift back north towards the coast. While the
global guidance suggests it will stay as an open trough, the NAM
is giving us a closed low forming up along the middle to lower
Texas coast Sunday, pushing up the coastline through our area
Monday. It will be interesting to see how things play out,
especially as we start to get in range of hi-res, short term
guidance. For now, the forecast sticks with the idea of an open
trough.
Temps look to be more like late summer Monday into Tuesday as we
end up on the backside of the trough in more established onshore
flow. But, we're not done with the roller coaster yet! A shortwave
trough ejects out of the desert southwest through the Southern
Plains Tuesday morning, spinning up a weak surface low that will
push from the Red River Valley into the Ohio Valley or
southeastern Great Lakes region by Tuesday night. A nascent cold
front will be attached to that low, and push through Southeast
Texas Tuesday night into Wednesday. Not expecting a whole lot of
action on this front as it's a relatively new/weak low, supported
by a Pacific trough, and both will be moving away from our area
rapidly. Still, it will keep our wobbling between late summer and
solid fall going deep into next week, and keep the unsettled
weather pattern going.
One question will be if the front doesn't have enough push to
cleanly clear the coast, in which case we may have to keep an eye
out for any additional shortwaves that want to move through the
upper pattern over it. Though it's not aggressive with the QPF,
the GFS does hint at this outcome, so we'll just have to watch
things as next weekend approaches. For now, the forecast will set
us up for a front that pushes more cleanly into the Gulf,
following the lead of the Euro and Canadian.
.MARINE...
Strong CAA tonight will keep the SCA conditions in place through
sunrise and then gradually diminish. Sustained 20-28kts with gusts
30 to 35 knots this evening then the gusts should taper down. Seas
of 7-10 feet well offshore very slowly subsiding Saturday. Will
carry an SCEC for the 20-60nm waters 15-23z Saturday as seas
diminish. Winds turning around Sunday with warm front moving back
into the area and eventually into SETX early Monday. Rain chances
returning with the warm front.
.FIRE WEATHER...
The incoming cold airmass is also rather dry, so despite cooler
temperatures expected tomorrow, look for relative humidity to fall
into the middle 30s (or lower) west of Houston. Fortunately,
today's gusty winds are expected to diminish to below 10 mph by
that time, precluding any critical fire weather conditions.
If any burns tomorrow require north winds and relatively low
humidity, bear in mind that transport winds will be slower to come
down than the surface winds, so smoke may see a heavier downstream
impact than usual, particularly as mixing heights are also
expected to be relatively shallow again tomorrow.
.TROPICAL...
Subtropical Storm Melissa has been designated in the western
Atlantic - this is just as a heads up, as it will have zero impact
on Southeast Texas.
A little closer to home, there is an area of disturbed weather
near Central America that shows some low potential for development
if it can stay over water as it drifts to the northwest. Its most
likely paths are either into Mexico/Central America, or swept up
and to the northeast by a front, with extremely low potential to
come towards our area. Still, it may be worth casually observing
in the coming days, more for awareness than anything else. Actual
threat to our area at this point is not much higher than zero.
.CLIMATE...
How strong was today's cold front? Yesterday, College Station came
within a couple degrees of its daily record high temperature. By
tomorrow morning, the incoming cold air will bring the city to
within a few degrees of its daily record LOW temperature! Just
before 4pm, College Station has had a 24 hour temperature change
of 47 degrees, from 95 degrees at 4 pm yesterday to 48 degrees
just after 3 pm today.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 49 67 54 74 63 / 10 10 10 10 10
Houston (IAH) 49 69 58 75 67 / 10 10 10 10 10
Galveston (GLS) 57 70 68 77 76 / 0 10 10 20 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 1 AM CDT Saturday for the following zones:
Brazoria Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Galveston Island and Bolivar Peninsula...Inland
Galveston...Matagorda Islands.
Small Craft Advisory until 10 AM CDT Saturday for the following
zones: Brazoria Islands...Galveston Island and Bolivar
Peninsula...Matagorda Islands.
GM...Small Craft Advisory until 10 AM CDT Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 10 AM CDT Saturday
through Saturday afternoon for the following zones: Waters
from Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
&&
AVIATION...OverpeckThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:23 AM CDT | Small Craft Advisory | HGX | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.